Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on operators fixing cotype subspaces of $ C[0,1]$


Author: I. Gasparis
Journal: Proc. Amer. Math. Soc. 142 (2014), 1633-1639
MSC (2010): Primary 46B03; Secondary 47B38
DOI: https://doi.org/10.1090/S0002-9939-2014-11913-7
Published electronically: February 10, 2014
MathSciNet review: 3168469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a compact, metrizable space. Let $ X$ be a closed, linear subspace of $ C(K)$ spanned by a normalized weakly null sequence $ (f_n)$ such that $ (\vert f_n\vert)$ satisfies a lower $ q$ estimate on disjoint blocks with positive coefficients for some $ 1 < q < \infty $. It is proved that every $ w^*$-compact subset of $ B_{C(K)^*}$ which norms $ X$ is non-separable in norm. This provides an alternative proof of Bourgain's result that every $ w^*$-compact subset of $ B_{C(K)^*}$ which norms a subspace with non-trivial cotype is non-separable in norm.


References [Enhancements On Off] (What's this?)

  • [1] Dale E. Alspach, Quotients of $ C[0,\,1]$ with separable dual, Israel J. Math. 29 (1978), no. 4, 361-384. MR 491925 (80b:46039), https://doi.org/10.1007/BF02761174
  • [2] Dale E. Alspach, $ C(K)$ norming subsets of $ C[0,\,1]$, Studia Math. 70 (1981), no. 1, 27-61. MR 646959 (83h:46032)
  • [3] Dale E. Alspach and Spiros Argyros, Complexity of weakly null sequences, Dissertationes Math. (Rozprawy Mat.) 321 (1992), 44. MR 1191024 (93j:46014)
  • [4] J. Bourgain, A result on operators on $ \mathcal {C}[0,1]$, J. Operator Theory 3 (1980), no. 2, 275-289. MR 578944 (82c:46024)
  • [5] Pandelis Dodos, Operators whose dual has non-separable range, J. Funct. Anal. 260 (2011), no. 5, 1285-1303. MR 2749429 (2012h:46024), https://doi.org/10.1016/j.jfa.2010.12.004
  • [6] I. Gasparis, Operators on $ C[0,1]$ preserving copies of asymptotic $ l_1$ spaces, Math. Ann. 333 (2005), no. 4, 831-858. MR 2195147 (2007a:46006), https://doi.org/10.1007/s00208-005-0702-y
  • [7] I. Gasparis, On a problem of H. P. Rosenthal concerning operators on $ C[0,1]$, Adv. Math. 218 (2008), no. 5, 1512-1525. MR 2419931 (2009e:46011), https://doi.org/10.1016/j.aim.2008.03.015
  • [8] I. Gasparis, E. Odell, and B. Wahl, Weakly null sequences in the Banach space $ C(K)$, Methods in Banach space theory, London Math. Soc. Lecture Note Ser., vol. 337, Cambridge Univ. Press, Cambridge, 2006, pp. 97-131. MR 2326381 (2008k:46035), https://doi.org/10.1017/CBO9780511721366.005
  • [9] Richard Haydon, An extreme point criterion for separability of a dual Banach space, and a new proof of a theorem of Corson, Quart. J. Math. Oxford (2) 27 (1976), no. 107, 379-385. MR 0493264 (58 #12293)
  • [10] Joram Lindenstrauss and Lior Tzafriri, Classical Banach spaces. I. Sequence spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 92, Springer-Verlag, Berlin, 1977. MR 0500056 (58 #17766)
  • [11] A. A. Miljutin, Isomorphism of the spaces of continuous functions over compact sets of the cardinality of the continuum, Teor. Funkciĭ Funkcional. Anal. i Priložen. Vyp. 2 (1966), 150-156 (1 foldout) (Russian). MR 0206695 (34 #6513)
  • [12] Haskell P. Rosenthal, On factors of $ C([0,\,1])$ with non-separable dual, Proceedings of the International Symposium on Partial Differential Equations and the Geometry of Normed Linear Spaces (Jerusalem, 1972), Israel J. Math. 13 (1972), 361-378 (1973); correction, ibid. 21 (1975), no. 1, 93-94. MR 0388063 (52 #8900)
  • [13] Haskell P. Rosenthal, The Banach spaces $ C(K)$, Handbook of the geometry of Banach spaces, Vol. 2, North-Holland, Amsterdam, 2003, pp. 1547-1602. MR 1999603 (2004g:46028), https://doi.org/10.1016/S1874-5849(03)80043-8

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B03, 47B38

Retrieve articles in all journals with MSC (2010): 46B03, 47B38


Additional Information

I. Gasparis
Affiliation: Department of Mathematics, Aristotle University of Thessaloniki, Thessaloniki, 54124, Greece
Address at time of publication: Department of Mathematics, School of Applied Mathematical and Physical Sciences, National Technical University of Athens, Heroon Polytechneiou 9, Athens, 15780, Greece
Email: ioagaspa@math.ntua.gr

DOI: https://doi.org/10.1090/S0002-9939-2014-11913-7
Keywords: Operators on spaces of continuous functions, lower \(q\) estimates
Received by editor(s): January 9, 2012
Received by editor(s) in revised form: April 5, 2012, and June 5, 2012
Published electronically: February 10, 2014
Additional Notes: This research was partially supported by grant ARISTEIA 1082
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society